Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Flagstaff, AZ

July 14, 2004Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2004, 2:57 PM MDT for Navajo County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 2:57 PM MDT (20:57 UTC)
Expired
Jul 14, 2004, 3:30 PM MDT
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:05 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 10:05 AM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST WED JUL 14 2004

.SYNOPSIS...MOIST SOUTHEAST FLOW WILL CONTINUE OVER THE STATE
THROUGH THE END OF THE WEEK. EXPECT DAILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE
SLIGHTLY OVER THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.

&&

.DISCUSSION...CONVECTIVE CLUSTER GENERATED FROM LAST NIGHTS COMPLEX
OVER SOUTH CENTRAL ARIZONA IS MOVING INTO MOHAVE COUNTY THIS MORNING
AND SHOULD NOT BE A CONCERN IN THIS CWA ANY LONGER. NOT MUCH DEBRIS
CLOUD FROM FLAGSTAFF EAST AND SOUTHEAST...SO CONVECTION WILL NOT BE
HAMPERED EXCEPT IN THE FAR WESTERN ZONES WHERE THERE IS LOTS OF RAIN
COOLED AIR AND CLOUD COVER. MORNING SOUNDINGS ARE IMPRESSIVE WITH
HIGH PW VALUES AND MODERATE TO HIGH VALUES OF AVAILABLE CAPE. THE
ONLY THING MISSING IS SHEAR...SO STORMS WILL WAIT UNTIL LATER IN THE
DAY TO BECOME ORGANIZED ALONG OUTFLOW BOUNDARIES. INVERTED TROUGH
MOVING INTO THE SOUTHERN PORTIONS OF THE STATE LATER TODAY AND
TONIGHT WILL PROVIDE THE FORCING FOR MORE HEAVY RAIN TONIGHT...BUT
THIS WILL MAINLY BE IN THE DESERTS SOUTH OF THE FLAGSTAFF CWA. WILL
MAKE SOME MINOR TWEAKS TO THE ZONES AS NEEDED...BASIC IDEA OF ACTIVE
DAYS TODAY AND THURSDAY LOOKING GOOD. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 10:20 AM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST WED JUL 14 2004

AZZ004>018-037>040-151400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TODAY. THE STRONGEST AND MOST FREQUENT STORMS
WILL OCCUR ROUGHLY ALONG A LINE FROM FLAGSTAFF TO HEBER AND POINTS
SOUTH...INCLUDING MOST OF NORTHERN GILA AND YAVAPAI COUNTIES. THESE
AREAS WILL SEE STORMS CAPABLE OF PRODUCING RAINFALL TOTALS IN EXCESS
OF TWO INCHES THIS AFTERNOON...AS WELL AS HAIL UP TO AN INCH IN
DIAMETER. ALTHOUGH MUCH OF THE GROUND OVER THE STATE IS STILL
DRY...SOME AREAS IN NORTHERN GILA COUNTY AND CENTRAL YAVAPAI COUNTY
HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. THESE AREAS HAVE A
MODERATE POTENTIAL FOR LOCALIZED FLOODING TODAY IF HEAVY RAIN HITS
THE SAME LOCATIONS AGAIN.

ELSEWHERE ACROSS THE STATE...STORMS WILL BE LESS WIDESPREAD AND WILL
HAVE LESS POTENTIAL TO BECOME STRONG AND ORGANIZED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA. EXPECT
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND. THE CHANCE FOR STRONG STORM ACTIVITY
WITH HEAVY RAIN WILL CONTINUE AGAIN THURSDAY...STORM ACTIVITY WILL
SLIGHTLY DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR MOVES IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:36 PM MDTSevere Thunderstorm WarningFGZGila24 min
Jul 14, 1:19 PM MDTSevere Thunderstorm WarningFGZCoconino26 min
Jul 14, 4:22 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Jul 14, 4:37 PM MDTSevere Thunderstorm WarningFGZYavapai23 min
Jul 14, 4:48 PM MDTFlash Flood WarningFGZCoconino, Gila, Yavapai52 days
Jul 14, 5:04 PM MDTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.